Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 49, NWS Omaha, NE

May 3, 2015Johnson County, Nemaha County, Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 3, 2015, 9:29 PM CDT for Johnson County, Nemaha County, Pawnee County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2015, 9:29 PM CDT (02:29 UTC)
Expired
May 3, 2015, 10:15 PM CDT
In force
46 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Johnson County, NE, Nemaha County, NE, Pawnee County, NE

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:40 PM CDTHAIL 11 S Tecumseh, NE
May 3, 9:45 PM CDTHAIL 1.25Tecumseh, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 9:13 PM CDTTornado WatchSPC118 min

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS53 KOAX 040229
SVROAX
NEC097-127-133-040315-
/O.NEW.KOAX.SV.W.0049.150504T0229Z-150504T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 PM CDT SUN MAY 3 2015

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JOHNSON COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTHWESTERN NEMAHA COUNTY IN SOUTHEASTERN NEBRASKA...
  NORTHEASTERN PAWNEE COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 1015 PM CDT

* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TECUMSEH...
  OR 27 MILES EAST OF BEATRICE...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  TECUMSEH...ELK CREEK AND 8 MILES SOUTH OF JOHNSON. 

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 200 AND
221.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHEASTERN
NEBRASKA.

LAT...LON 4037 9642 4052 9630 4035 9588 4026 9594
      4026 9601 4017 9601
TIME...MOT...LOC 0229Z 301DEG 20KT 4040 9625 

HAIL...1.25IN
WIND...<50MPH
 
$$

FOBERT
1 follow-up statement
373 
WWUS53 KOAX 040309
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1009 PM CDT SUN MAY 3 2015

NEC097-127-133-040317-
/O.EXP.KOAX.SV.W.0049.000000T0000Z-150504T0315Z/
JOHNSON NE-NEMAHA NE-PAWNEE NE-
1009 PM CDT SUN MAY 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JOHNSON...SOUTHWESTERN
NEMAHA AND NORTHEASTERN PAWNEE COUNTIES WILL EXPIRE AT 1015 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. A 
NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEMAHA COUNTY 
UNTIL 1030 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHEASTERN
NEBRASKA.

LAT...LON 4037 9642 4052 9630 4035 9588 4026 9594
      4026 9601 4017 9601
TIME...MOT...LOC 0303Z 301DEG 20KT 4040 9625 

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:47 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 3, 7:47 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
747 PM CDT SUN MAY 3 2015

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 336 PM CDT SUN MAY 3 2015

A WEAK MID LEVEL VORT MAX CONTINUES TO DRIFT EAST ACROSS CENTRAL
NEBRASKA THIS AFTERNOON. THIS HAS SPARKED A FEW ISOLATED
THUNDERSTORMS OVER SOUTHEAST NEBRASKA WHICH CONTINUE TO STRUGGLE TO
HOLD TOGETHER. OTHERWISE...A MID LEVEL TROUGH CONTINUES TO SWING
EAST ACROSS THE SOUTHERN CANADIAN PRAIRIE PROVINCES WHILE A STRONGER
TROUGH DIGS OFF THE CALIFORNIA COAST. AT THE SURFACE...A COLD FRONT
EXTENDS FROM SWRN MN THROUGH SOUTHEASTERN SD AND INTO SOUTHWESTERN
NEBRASKA. AHEAD OF THIS IN THE WARM SECTOR...SFC DEWPOINTS REMAIN IN
THE MID TO UPPER 50S WITH SOME LOWER 60S POOLING ACROSS THE CWA.
WITH INCREASING INSTABILITY THIS AFTERNOON DUE TO HEATING...WE
CANNOT RULE OUT A FEW ISOLATED THUNDERSTORMS THROUGH THE LATE
AFTERNOON INTO THE EARLY EVENING. WE WILL BE LACKING DEEP LAYER
SHEAR SO WE DO NOT ANTICIPATED ANY REAL ORGANIZED SEVERE
WEATHER...MAINLY JUST A FEW ISOLATED STRONG STORMS.

THE SFC FRONT WILL STALL ACROSS NORTHERN KANSAS OVERNIGHT AND REMAIN
STATIONARY UNTIL MONDAY AFTERNOON AS IT BEGINS TO DRIFT NORTH. AT
THE SAME TIME..THE ABOVE MENTIONED MID LEVEL SHORTWAVE TROUGH OFF
THE CALIFORNIA COAST WILL BEGIN TO EJECT IMPULSES ACROSS THE
SOUTHWESTERN STATES AND TOWARD EASTERN COLORADO. STORMS MAY BE
ONGOING EARLY IN THE DAY ALONG THE FRONT BUT THE SEVERE RISK WILL
INCREASE WITH PEAK HEATING DURING THE AFTERNOON ALONG SFC
CONVERGENCE NEAR THE BOUNDARY. DEEP LAYER BULK SHEAR VALUES WILL
INCREASE TO NEAR 35 TO 40 KTS ACROSS SOUTHEAST NEBRASKA BY AFTERNOON
AS WELL. ALL OF SOUTHEAST NEB/SOUTHWEST IOWA HAVE BEEN OUTLOOKED IN
A SLIGHT RISK FOR DAY 2.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 336 PM CDT SUN MAY 3 2015

THE BOUNDARY CONTINUES TO PUSH NORTH THROUGH THE DAY
TUESDAY...EXTENDING ACROSS THE NORTHERN CWA BY MID DAY GIVING THE
REGION A CONTINUE CHANCE FOR SHOWERS AND THUNDERSTORMS AS UPPER
LEVEL TROUGH BECOMES NEGATIVELY TILTED AS THE BASE MOVES THROUGH NEW
MEXICO/SOUTHERN COLORADO. STRONG WARM/MOIST LOW LEVEL FLOW AHEAD OF
THIS WILL BRING CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH THE WEEK IN WARM AIR ADVECTION REGIME. THETA-E AXIS WILL
EXTEND THROUGH THE FORECAST AREA WITH PW'S AROUND 1.25 TO 1.50"
THROUGH THE EARLY PART OF THE WEEK. ANY OF THE STRONGER STORMS WILL
HAVE THE POTENTIAL TO PRODUCE MODERATE TO HEAVY RAINFALL.

AN ACTIVE REMAINDER OF THE WEEK AND NEXT WEEKEND LOOK ACTIVE AS WELL
WITH PIECES OF SHORTWAVE ENERGY EJECTING OUT INTO THE CENTRAL
PLAINS AS A SOUTHWESTERN TROUGH DIGS ACROSS THE FOUR CORNERS REGION.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 729 PM CDT SUN MAY 3 2015

UNSETTLED WEATHER WILL CONTINUE THROUGH THE FORECAST PERIOD. WEAK
UPPER LEVEL DISTURBANCES WILL BE MOVING THROUGH THE AREA. A COLD
FRONT WILL MOVE SOUTHEAST AND STALL OVER NORTHERN KANSAS AND THEN
MOVE NORTHWARD AS A WARM FRONT ON MONDAY. THUNDERSTORMS ARE
EXPECTED AT KLNK THROUGH 10Z....AND THEN AGAIN AFTER 16Z.
THUNDERSTORMS ARE POSSIBLE AT KOMA AFTER 18Z ON MONDAY. KOFK IS
EXPECTED TO BE WELL BEHIND THE FRONT AND NOT EXPECT THUNDERSTORMS
THROUGH 05/00Z. HOWEVER CLOUD CEILINGS WILL LOWER TO OVC050 BY
04/21Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...SMITH
Hazardous weather outlook, May 3, 4:10 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT SUN MAY 3 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER EASTERN
NEBRASKA LATE THIS AFTERNOON IN RESPONSE TO A COLD FRONT MOVING
THROUGH THE OUTLOOK AREA. A FEW STORMS MAY EVEN APPROACH OR BECOME
SEVERE LATE THIS AFTERNOON AND BE ACCOMPANIED BY LARGE HAIL AND
DAMAGING WINDS.

DURING THE EARLY EVENING HOURS...NON-SEVERE THUNDERSTORM ACTIVITY
SHOULD BE MOVING ACROSS SOUTHWEST IOWA.

SEVERE STORMS ARE POSSIBLE ON MONDAY AFTERNOON...PRIMARILY ALONG
AND SOUTH OF INTERSTATE 80. SOME OF THESE STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK. A FRONTAL BOUNDARY WILL BE THE FOCUS
FOR STORMS INTO MONDAY NIGHT...SOME OF WHICH COULD BE
SEVERE...ESPECIALLY ACROSS SOUTHEAST NEBRASKA.

RIPPLES OF ENERGY MOVING OUT ACROSS THE PLAINS FROM THE SOUTHWEST
COULD TRIGGER STORMS IN THE PERIOD FROM TUESDAY THROUGH SATURDAY.
THE HIGHEST CHANCES FOR SEVERE STORMS APPEAR TO BE WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
EVENING...BUT PLEASE PASS ALONG REPORTS OF LARGE HAIL OR DAMAGING
WINDS. STORM SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON
AND EVENING ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Local storm report, May 3, 9:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
902 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             JOHNSON                 40.41N 96.00W
05/03/2015  M1.00 INCH       NEMAHA             NE   TRAINED SPOTTER

&&

MILLER
Local storm report, May 3, 9:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
909 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             STERLING                40.46N 96.38W
05/03/2015  E1.50 INCH       JOHNSON            NE   TRAINED SPOTTER

&&

LANDSVORK
Local storm report, May 3, 9:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
910 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             STERLING                40.46N 96.38W
05/03/2015  E2.00 INCH       JOHNSON            NE   STORM CHASER

&&

LANDSVORK
Local storm report, May 3, 9:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
912 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             WINNEBAGO               42.24N 96.47W
05/03/2015  E0.75 INCH       THURSTON           NE   EMERGENCY MNGR

            LASTED 5 MINUTES 903 PM TO 908 PM.

&&

MILLER
Local storm report, May 3, 9:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
924 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             JOHNSON                 40.41N 96.00W
05/03/2015  E1.50 INCH       NEMAHA             NE   TRAINED SPOTTER

            HAS BEEN HAILING AT LEAST 15 MINUTES

&&

MILLER
Local storm report, May 3, 9:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
929 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             5 ESE AUBURN            40.36N 95.75W
05/03/2015  E1.00 INCH       NEMAHA             NE   CO-OP OBSERVER

            STARTED AS PEA SIZE HAIL AT 821 AND GREW TO QUARTER SIZE
            HAIL AT 828 AND CONTINUED HAILING UNTIL 832.

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:11 PM CDTSevere Thunderstorm WarningOAXColfax, Platte17 min
May 3, 7:19 PM CDTSevere Thunderstorm WarningOAXCuming19 min
May 3, 7:23 PM CDTSevere Thunderstorm WarningOAXCuming37 min
May 3, 7:29 PM CDTSevere Thunderstorm WarningOAXJohnson31 min
May 3, 7:40 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton19 min
May 3, 7:44 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe46 min
May 3, 7:46 PM CDTAreal Flood AdvisoryOAXCuming3 hr
May 3, 7:55 PM CDTSevere Thunderstorm WarningOAXThurston39 min
May 3, 7:59 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe31 min
May 3, 8:08 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe37 min
May 3, 8:24 PM CDTSpecial Weather StatementOAXCuming51 min
May 3, 8:30 PM CDTTornado WarningOAXGage, Johnson, Lancaster30 min
May 3, 8:31 PM CDTSevere Thunderstorm WarningOAXThurston29 min
May 3, 8:33 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe42 min
May 3, 8:56 PM CDTTornado WarningOAXNemaha34 min
May 3, 9:01 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Otoe29 min
May 3, 9:02 PM CDTAreal Flood AdvisoryOAXJohnson, Lancaster, Nemaha, Otoe3 hr
May 3, 9:31 PM CDTSevere Thunderstorm WarningOAXNemaha29 min
May 3, 10:04 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders41 min
May 3, 10:06 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha24 min
May 3, 10:15 PM CDTSevere Thunderstorm WarningOAXSaunders30 min
May 3, 10:55 PM CDTSpecial Weather StatementOAXGage50 min
May 3, 11:23 PM CDTSevere Thunderstorm WarningOAXGage, Pawnee37 min
May 3, 11:41 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders34 min
May 3, 11:53 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders26 min
May 4, 12:17 AM CDTSevere Thunderstorm WarningOAXCass, Otoe28 min
May 4, 12:25 AM CDTSevere Thunderstorm WarningOAXOtoe35 min
May 4, 1:11 AM CDTSpecial Weather StatementOAXNemaha, Otoe49 min
May 4, 1:21 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe24 min
May 4, 2:35 AM CDTAreal Flood AdvisoryOAXJohnson, Nemaha, Otoe4 hr
May 4, 6:02 AM CDTSpecial Weather StatementOAXCass43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.